Illinois, 2013

Flash Flood and Hail in Illinois, June 27, 2013

June 27, 2013 · NWS LOT · 5 events in 1 county or zone

During the evening of June 27th, an isolated severe thunderstorm tracked across the Chicago metro area producing damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the evening of June 27th, an isolated severe thunderstorm tracked across the Chicago metro area producing damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 27, 4:32 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 27, 4:32 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
532 PM CDT THU JUN 27 2013

.MESOSCALE DISCUSSION...
528 PM CDT

SUPERCELLULAR STORM CAPABLE OF GUSTY WINDS AND POSSIBLY SOME HAIL
HEADED ACROSS NORTHWEST METRO AND POTENTIALLY TO CHICAGO.

SCATTERED CONVECTION CONTINUES TO DEVELOP AHEAD OF SHEARED
SHORTWAVE MOVING SOUTHEAST ACROSS SOUTHERN WI. SEVERAL CELLS HAVE
HAD A MODE OF SUPERCELLULAR INCLUDING AT LEAST ONE SPLIT IN THE
CWA. UPDRAFTS HAVE BEEN QUICKLY DEVELOPING AND MOST RECENT STORM
OVER NORTHWEST COOK COUNTY IS EXHIBITING ROTATION AND A WEAK ECHO
REGION...SIGNS IT IS LIKELY TO PERSIST FOR A WHILE. SEVERE WIND
GUSTS LOOK TO BE THE GREATEST THREAT WITH THIS WITH STRONG
DOWNDRAFT POTENTIAL. THERE HAVE ALREADY SEEN A FEW MESONET SITES
GUST IN EXCESS OF 40 MPH...INCLUDING 47 MPH AT ALGONQUIN AND LAKE IN
THE HILLS WHEN THE STORM LOOKED LESS INTENSE THAN NOW. WHILE THERE
IS ROTATION AT SOME LOWER ANGLES ON RADAR...IT BECOMES WEAKER TOWARD
THE LOW-LEVELS AND THE ENVIRONMENT CONTINUES TO NOT BE FAVORABLE FOR
TORNADOES WITH LIMITED LOW-LEVEL FOCUS. HAIL TO QUARTER SIZE OR
LARGER LOOK TO BE PRETTY ISOLATED BUT POSSIBLE UNDER THE HEART OF
THE STORM.

MTF/IZZI

.MESOSCALE DISCUSSION...
1216 PM CDT

STRONG SUMMER TIME JET STREAM DIVING INTO THE UPPER MS VALLEY TODAY
WITH MORNING U/A ANALYSIS SHOWING NEARLY 100KT WINDS FROM BIS
SOUTHEAST TO MPX ALONG THE AXIS OF THIS JET. WEAK SURFACE FRONT
MOVED THROUGH THE REGION ALREADY BUT SECONDARY COLD FRONT WITH A
MORE PRONOUNCED PUNCH OF COOLER AND DRIER AIR STRETCHED FROM
NORTHERN WI SOUTH INTO EASTERN IOWA. NORTH/SOUTH AXIS OF DEWPOINTS
IN THE LOWER 70 DEWPOINTS OVER IL NORTH INTO SOUTHERN WISCONSIN IS
EXPECTED TO MIX OUT SOMEWHAT THIS AFTERNOON...BUT DEWPOINTS EXPECTED
TO REMAIN HIGH ENOUGH TO SUPPORT MLCAPE VALUES OF 2000+ J/KG WITH
LITTLE INHIBITION REMAINING BY MID AFTERNOON.

WINDS IN ADVANCE OF THE SECONDARY FRONT HAVE ALREADY SHIFTED TO WEST
AND NORTHWEST RESULTING IN VERY WEAK CONVERGENCE ALONG THE FRONT.
ACTUALLY...STRONGEST LOW LEVEL CONVERGENCE EXISTS ALONG THE WESTERN
SHORES OF LAKE MICHIGAN WHERE LAKE BREEZE HAS FORMED. OUTSIDE OF THE
LAKE BREEZE...TOUGH TO FIND ANY GOOD SURFACE FEATURES TO FOCUS LOW
LEVEL CONVERGENCE/ASCENT. ALOFT...ENCROACHING STREAM WILL RESULT IN
INCREASING ASCENT...WITH DEVELOPING ACCAS FIELD NOTED ON VSBL
SATELLITE IMAGERY OVER CENTRAL WISCONSIN LIKELY ALREADY AN
INDICATION OF THIS TAKING PLACE. VISIBLE SATELLITE IMAGERY ALSO
SHOWS AN AXIS OF CUMULUS BLOSSOMING ACROSS FAR EASTERN IL AND
WESTERN INDIANA.

OUTSIDE OF THE LAKE BREEZE...REALLY HARD TO FIND ANYTHING SPECIFIC
AT THIS POINT TO HANG MY HAT ON FOR PIN POINTING WHEN/WHERE
CONVECTION WILL DEVELOP THIS AFTERNOON. CONVECTIVE ALLOWING MODELS
CONTINUE TO BREAK OUT THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION
AND GIVEN THE DESTABILIZATION THAT IS TAKING PLACE CAN'T DISPUTE
THIS. GIVEN THE ORIENTATION OF THE UPPER LEVEL JET THE BEST UPPER
LEVEL SUPPORT FOR CONVECTION WOULD APPEAR TO BE MORE SO OVER OUR
NORTHERN AND EASTERN CWA...BUT CERTAINLY THREAT DOES EXIST SOUTHWEST
CWA TOO.

RATHER NEBULOUS FORCING WOULD TEND TO FAVOR CONVECTION BEING MORE
CELLULAR/SCATTERED IN NATURE VS LINEAR. THE WOOD LAKE MN PROFILER
SHOWS 60-70KT FLOW AT 5-6KM WITH RAP SEEMINGLY HAVING A GOOD HANDLE
ON THIS SHOWING 50KT+ AT 5KM SPREADING SOUTHEAST ACROSS OUR CWA THIS
AFTERNOON RESULTING IN STRONG DEEP LAYER (0-6KM) SHEAR >40KT. THE
MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR ALONG WITH
ANTICIPATED CELLULAR NATURE OF THE CONVECTION WOULD LIKELY RESULT IN
SUPERCELLS. STRONG VEERED LOW LEVEL FLOW IS CERTAINLY NOT FAVORABLE
FOR TORNADOES...BUT THE STRONG SHEAR AND COOLING TEMPS ALOFT WITH
EXPECTED SUPERCELLULAR STORM MODE COULD RESULT IN LARGE
HAIL...POSSIBLY GREATER THAN 1.5 INCH DIAMETER. SOME THREAT WOULD
EXIST FOR DAMAGING WINDS AS WELL...THOUGH THE MORE PROMINENT THREAT
WOULD APPEAR TO BE LARGE HAIL.

WILL CONTINUE TO MONITOR FOR SIGNS OF CONVECTIVE INITIATION AND
PROVIDE UPDATES AS NEEDED.

IZZI

&&

.DISCUSSION...
248 PM CDT

THE MAIN WEATHER CONCERNS WILL BE SHOWER AND THUNDERSTORMS CHANCES
DURING THE PERIOD. CURRENTLY...REGIONAL SATELLITE AND RADAR
IMAGERY INDICATE CONVECTION ALREADY FIRING ACROSS WISCONSIN. FOR
MORE INFORMATION ON THE SEVERE CONVECTION THIS AFTERNOON AND
EVENING PLEASE REFERENCE THE MESOSCALE DISCUSSIONS ABOVE.

THE SEVERE CONVECTION SHOULD ABATE QUICKLY THIS EVENING WITH THE
LOSS OF DAYTIME HEATING. THIS SHOULD SET UP A QUIET NIGHT ACROSS THE
AREA WITH DECREASING CLOUDINESS.

WITH THE LARGER SCALE WEATHER PATTERN FEATURING A STRONG BUILDING
RIDGE ACROSS WESTERN CONUS...THIS WILL CONTINUE TO FAVOR AN
UNSETTLED...BUT COOL NORTHWESTERLY PATTERN ACROSS THE REGION THROUGH
MUCH OF THE PERIOD. A STOUT MID LEVEL WAVE...CURRENTLY NOTED IN THE
WATER VAPOR IMAGERY ACROSS MANITOBA...IS EXPECTED TO DIG SOUTHWARD
ACROSS THE UPPER MISSISSIPPI VALLEY AND INTO NORTHERN ILLINOIS BY
LATE FRIDAY. THIS FEATURE WILL LIKELY SPARK OFF MORE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WISCONSIN AND EVENTUALLY NORTHERN
ILLINOIS DURING THE AFTERNOON AS THE INCREASED ASCENT INTERACTS WITH
THE AFTERNOON INSTABILITY. HOWEVER...UNLIKE THE STORMS EXPECTED THIS
AFTERNOON...THESE DO NOT APPEAR TO POSS A SEVERE RISK. THE STRONGER
MID LEVEL FLOW IS EXPECTED TO SHIFT TO THE WEST AND SOUTH OF THE
AREA...RESULTING IN WEAKER DEEP LEVEL SHEAR. ADDITIONALLY...MLCAPE
VALUES WILL TAKE A BIG HIT TOMORROW DUE TO COOLER TEMPERATURES AND
LOWER DEW POINTS.  THE ONLY THREAT FROM THESE SHOWERS AND STORMS
WILL BE THE POTENTIAL FOR SOME LOCALLY MODERATE RAINFALL.
PRECIPITABLE WATER VALUES WILL BE ON THE DECREASE ON FRIDAY WITH
THE COOLER LESS HUMID AIRMASS. HOWEVER...PWAT VALUES OF 1.3 TO 1.4
INCHES COULD STILL RESULT IN A LOW END THREAT FOR SOME ISOLATED
HEAVIER SHOWERS.

THIS WAVE IS EXPECTED TO DIG INTO A CLOSED SYSTEM ACROSS THE LOWER
GREAT LAKES AND OHIO VALLEY REGION DURING THE WEEKEND. ONCE THIS
OCCURS...THE HIGHLY AMPLIFIED FLOW ACROSS NORTH AMERICA WILL ALLOW
THIS SYSTEM TO BECOME LOCKED IN PLACE FOR A FEW DAYS INTO NEXT WEEK.
THEREFORE...THE GENERAL WEATHER FORECAST THIS WEEKEND THROUGH EARLY
NEXT WEEK IS FAVORING CONTINUED CHANCES FOR MAINLY DIURNALLY DRIVEN
SHOWERS AND SOME ISOLATED STORMS...ESPECIALLY SOUTH. HOWEVER...BY
MID WEEK...THE SYSTEM LOOKS TO TRY TO WAVER BACK TO THE NORTH...AND
THIS WOULD FAVOR CHANCES FOR SHOWERS/STORMS AREA-WIDE TOWARDS THE
END OF THE PERIOD.

THIS GENERAL WEATHER PATTERN WILL ALSO FAVOR BELOW TO MUCH BELOW
AVERAGE TEMPERATURES FOR THE FIRST PART OF JULY...WHEN
TEMPERATURES WILL LIKELY ONLY TOP OUT IN THE MID 70S. PERSISTENT
ONSHORE FLOW WILL LIKELY EVEN FAVOR UPPER 60S TO LOW 70S ON THE
LAKESHORE. A SLOW MODERATING IN TEMPS BACK TO NEAR 80 IS EXPECTED
AROUND THE 4TH OF JULY...BUT STILL BELOW AVERAGE FOR THIS TIME OF
YEAR.

ON A BEACH NOTE...STEADY NORTHERLY WINDS OF 15 TO 25 MPH DOWN THE
FETCH OF LAKE MI THIS WEEKEND WILL PRESENT BUILDING WAVES TO 3 TO 6
FT...ESPECIALLY FROM CHICAGO SOUTHEASTWARD. THIS WILL LIKELY CAUSE
SWIMMING HAZARD CONCERNS FOR A PORTION OF THE WEEKEND.

KJB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* TSRA THROUGH 01Z.
* LAKE BREEZE/OUTFLOW REACHING ORD/MDW BETWEEN 00Z-01Z...SHIFTING
  WESTERLY WINDS NORTHEAST. CMS

//DISCUSSION...UPDATED 22Z...

TSRA MOVING ACROSS NORTHEAST IL AND WILL CONTINUE EAST/SOUTHEAST
OVER THE NEXT FEW HOURS WITH ADDITIONAL DEVELOPMENT POSSIBLE
THROUGH SUNSET. CONVECTIVE WIND/OUTFLOW OVER NORTHWEST COOK COUNTY
WILL BE PUSHING THROUGH ORD IN THE NEXT 20 MINUTES WITH GUSTS
35-40 KTS POSSIBLE. LAKE BREEZE/OUTFLOW FROM CONVECTION ACROSS
SOUTHEAST WI MOVING SOUTH THROUGH NORTHERN LAKE COUNTY IL. THIS
WILL MOVE SOUTH ACROSS THE CHICAGO AREA TERMINALS OVER THE NEXT
FEW HRS SHIFTING WINDS NORTH/NORTHEAST. ADDITIONAL THUNDERSTORMS
MAY SPEED THIS BOUNDARY UP AND REFINEMENT TO CURRENT TIMING CAN BE
EXPECTED. CMS

PREVIOUS 18Z DISCUSSION...

THE PRIMARY CONCERN THIS AFTERNOON AND EVENING WILL BE ANOTHER
CHANCE FOR SCATTERED THUNDERSTORMS. WITH DAYTIME HEATING...THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. LATEST VISIBLE
SATELLITE IMAGERY SHOWS SOME CU DEVELOPMENT OVER THE AREA...BUT A
LOOK OUT THE WINDOW SHOWS THAT THERE IS NOT MUCH VERTICAL
DEVELOPMENT JUST YET...BUT AS WE GET FURTHER INTO THE
AFTERNOON...EXPECT THAT INSTABILITY WILL CONTINUE TO INCREASE
WHILE A MID LEVEL IMPULSE DROPS SEWD THROUGH THE FAST NWLY FLOW
ALOFT. SINCE THERE IS NO LARGER SCALE SURFACE FOCUSING MECHANISM.
OVER THE AREA...ANY TSRA ACTIVITY SHOULD BE SCATTERED AND
CONFIDENCE IN NAILING DOWN A TIME/DURATION OF ANY TSRA IMPACTING
THE TERMINALS. HOWEVER...RADAR IMAGERY HAS SHOWN A LAKE BREEZE
BOUNDARY PUSHING INLAND LATE THIS MORNING...BUT INLAND PROGRESSION
OF THE BOUNDARY HAS SIGNIFICANTLY SLOWED AND FEEL THAT IT WILL
LIKELY REMAIN EAST OF THE TERMINALS. WHILE WIND DIRECTION AT THE
TERMINALS SHOULD NOT BE IMPACTED BY A LAKE BREEZE PASSAGE...IT MAY
PROVIDE ENOUGH SURFACE FORCING TO GENERATE TOWERING CU OR CB
DEVELOPMENT...AND ULTIMATELY...SOME THUNDERSTORMS...IN ADDITION TO
ANY OTHER SCATTERED THUNDERSTORM DEVELOPMENT. SINCE UPPER LEVEL
FLOW IS RATHER FAST...ANY THUNDERSTORMS SHOULD ONLY HAVE SHORT
IMPACTS ON THE TERMINALS.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH FOR TSRA THROUGH EARLY EVENING.
* HIGH FOR WIND SHIFT LATE AFTERNOON/EARLY EVENING...MEDIUM FOR
  TIMING. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...CHC SHRA.
SATURDAY...CHC TSRA/SHRA.
SUNDAY THROUGH MONDAY...VFR.
TUESDAY THROUGH WEDNESDAY...SLT CHC TSRA/SHRA.

BMD

&&

.MARINE...
238 PM CDT

AS LOW PRESSURE DEVELOPS TO THE EAST FRIDAY AND MEANDERS SLOWLY
SOUTH FOR A COUPLE DAYS...NORTHWEST FLOW WILL ENVELOP THE LAKE BY
LATE TONIGHT AND TURN NORTHERLY AFTER A COLD FRONT ON FRIDAY.
INITIALLY THIS EVENING...SCATTERED SHOWERS AND STORMS ARE EXPECTED
OVER THE LAKE. WHILE THERE IS A PRONOUNCED STABLE MARINE
LAYER...THIS IS SHALLOW AND THE ATMOSPHERE BETWEEN THIS AND CLOUD
BASE IS FAVORABLE FOR STRONGER DOWNDRAFTS. SO SOME GUSTY OUTFLOWS
ARE EXPECTED FROM THESE STORMS WHICH MAY TRAVERSE QUITE SOME
DISTANCE FROM THE PARENT STORMS. THE LAKE BREEZE IN PLACE HUGGING
THE IL AND IN SHORES SHOULD DISSIPATE BY 5 TO 7 PM...WITH
POSSIBLY SOME VARIABILITY DUE TO OUTFLOWS...BEFORE TURNING
WESTERLY. FROM FRIDAY INTO SATURDAY THE NORTHERLY WINDS OVER THE
OPEN WATERS WILL BE NEAR 20 KT WITH POSSIBLY SOME GUSTS TO 25 KT.
WITH THIS WIND DIRECTION WAVES SHOULD BUILD TO NEAR SMALL CRAFT
ADVISORY CRITERIA ALONG THE IL AND IN SHORES THIS WEEKEND.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 27, 2:40 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT THU JUN 27 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
340 PM CDT THU JUN 27 2013 /440 PM EDT THU JUN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE CAPABLE OF:
   HAIL TO THE SIZE OF GOLF BALLS.
   DAMAGING WINDS OVER 60 MPH.
   AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   THUNDERSTORMS WILL BE MOST LIKELY THROUGH 10 PM....MAINLY ALONG
   AND NORTHEAST OF A LINE FROM NEAR DIXON TO RENSSELAER.

  DISCUSSION:

   AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE
   THIS AFTERNOON AND EVENING...AND LIKELY RESULT IN AT LEAST
   WIDELY SCATTERED THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON
   AND LINGERING INTO THIS EVENING. VERY WARM...HUMID...AND
   UNSTABLE CONDITIONS ALONG WITH A STRONG JET STREAM ALOFT WILL
   PROVIDE FOR IDEAL CONDITIONS FOR ANY THUNDERSTORMS THAT DO FORM
   TO QUICKLY BECOME SEVERE. THE PRIMARY HAZARD WILL LIKELY BE
   LARGE HAIL...POSSIBLY UP TO GOLF BALL SIZED...ALONG WITH A
   SLIGHTLY LESSER THREAT OF LOCALLY DAMAGING WINDS.

PORTIONS OF THE DES PLAINES...FOX...KISHWAUKEE...AND ROCK RIVERS
WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AFTERNOON AND
EVENING...WITH A SLIGHT CHANCE OF THUNDERSTORMS AGAIN ON
SATURDAY AFTERNOON. THE THREAT OF THUNDERSTORMS WILL RETURN BY
NEXT TUESDAY.

PORTIONS OF THE DES PLAINES...FOX...KISHWAUKEE...AND ROCK RIVERS
WILL REMAIN IN FLOOD.

HIGH WAVES MAY CREATE HAZARDOUS SWIMMING CONDITIONS THIS WEEKEND
FOR AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

&&

LMZ740>745-282045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
340 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND LINGER INTO THIS EVENING...SOME COULD PRODUCE LARGE
HAIL AND WIND GUSTS OVER 50 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY...WITH LESSER
CHANCES THIS WEEKEND BUT INCREASED CHANCES AGAIN TOWARD THE
MIDDLE OF NEXT WEEK.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SATURDAY AFTERNOON THROUGH SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
340 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...SOME
MAY PRODUCE PRODUCE LARGE HAIL AND WIND GUSTS OVER 50 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY...WITH LESSER
CHANCES THIS WEEKEND BUT INCREASED CHANCES AGAIN TOWARD THE
MIDDLE OF NEXT WEEK.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 27, 4:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             HOFFMAN ESTATES         42.06N 88.14W
06/27/2013  M0.25 INCH       COOK               IL   TRAINED SPOTTER

            TORRENTIAL RAIN. 45 MPH WIND.

&&

C
Local storm report, Jun 27, 4:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     SOUTH BARRINGTON        42.09N 88.15W
06/27/2013  E45 MPH          COOK               IL   TRAINED SPOTTER

            WITH TORRENTIAL DOWNPOUR.

&&

C
Local storm report, Jun 27, 4:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
519 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     4 ESE MARENGO           42.23N 88.53W
06/27/2013  M47.00 MPH       MCHENRY            IL   MESONET

0452 PM     TSTM WND GST     2 SSW ALGONQUIN         42.14N 88.32W
06/27/2013  M47.00 MPH       KANE               IL   MESONET

0511 PM     TSTM WND GST     2 N BUFFALO GROVE       42.19N 87.96W
06/27/2013  M42.00 MPH       LAKE               IL   MESONET

&&

IZZI
Local storm report, Jun 27, 4:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
530 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     5 SSW ARLINGTON HEIGHTS 42.04N 88.03W
06/27/2013  E50 MPH          COOK               IL   TRAINED SPOTTER

            ESTIMATED 50 MPH GUST AND MARBLE SIZE HAIL AT HIGGINS
            ROAD AND U.S. 53.

&&

RATZER
Local storm report, Jun 27, 4:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
539 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     OHARE AIRPORT           41.98N 87.90W
06/27/2013  M48 MPH          COOK               IL   OFFICIAL NWS OBS

            GUST AT OHARE ASOS.

&&

RATZER
Local storm report, Jun 27, 4:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
542 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       5 WNW ALGONQUIN         42.20N 88.39W
06/27/2013  M1.14 INCH       MCHENRY            IL   TRAINED SPOTTER

            TOTAL RAIN FALL IN LESS THAN AN HOUR.

&&

C

The radar

The Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cook

When
June 27, 4:50 PM CST
Where
Cook County, 0.86 mi NW of River Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.890, -87.790

Several 4 to 6 inch diameter limbs were blown down.

Thunderstorm Wind, Cook

When
June 27, 4:59 PM CST
Where
Cook County, Berwyn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.850, -87.750

Numerous moderate sized limbs were blown down.

Thunderstorm Wind, Cook

When
June 27, 5:07 PM CST
Where
Cook County, 0.69 mi N of Chicago Lawn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.790, -87.700

A tree fell onto a car.

Hail, Cook

When
June 27, 5:15 PM CST
Where
Cook County, 0.52 mi W of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -87.630

Flash Flood, Cook

When
June 27, 5:45 PM CST to 8:00 PM CST
Where
Cook County, 0.6 mi E of Stickney to 0.62 mi ESE of Stickney
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.819, -87.739

The exit ramp from southbound I-55 to Cicero Avenue was flooded and closed. An observer approximately four miles northeast measured an inch of rain in 15 minutes. A public report of 0.95 inches in 17 minutes was received from Berwyn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465369, 465370, 465371, 465372, 465381.